MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURER GMBH BLUNT TIP SCREW, 4X40MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

ZIMMER SWITZERLAND MANUFACTURER GMBH BLUNT TIP SCREW, 4X40MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 47-2486-040-40
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 05/10/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).D10: item#: 47-2496-280-08; lot#: 3123159; item name: proximal humerus, right, long, 8.5x280mm.Item#: 47-2486-042-40; lot#: 3087855; item name: blunt tip screw, 4x42mm.Item#: 47-2486-044-40; lot#: 3091417; item name: blunt tip screw, 4x44mm.Item#: 47-2486-124-40; lot#: 3136308; item name: blunt tip screw, 4x44mm.Item#: 47-2486-124-40; lot#: 3137797; item name: blunt tip screw, 4x44mm.Item#: 47-2488-010-00; lot#: 3091320; item name: blunt tip screw, 4x44mm.Item#: 27923; lot#: 3091320; item name: torque limiting handle.G2-foreign- japan.Multiple mdr reports were filed for this event, please see associated reports: 0009613350 -2023 -00254, 0009613350 -2023 -00256, 0009613350 -2023 -00257.The device will not be returned for analysis; however, an investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.
 
Event or Problem Description
It was reported that during the initial surgery, the patient was implanted with ann nail.6 weeks after the surgery one of the proximal screws was backed out from the proper position and the patient experienced pain.Subsequently, the patient underwent revision surgery to remove the migrated screw.Attempts have been made and no further information has been provided.
 
Event or Problem Description
No further event information available at the time of this report.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional and/or corrected information.The following sections were updated: b4, b5, d9, g3, g6, h2, h3, h6, h10.No product was returned or pictures provided; visual and dimensional evaluations could not be performed.A review of the device manufacturing records confirmed no abnormalities or deviations that could be related to the reported event.Devices are used for treatment.Images were provided and reviewed by a health care professional.Fluoroscopic image demonstrates the proximal aspect of a right humeral im nail and proximal screw with anatomic alignment.Right humeral images demonstrate intramedullary nail and screw fixation of the right humerus with near anatomic alignment of the diaphyseal fracture.The most proximal screw appears to have retracted significantly from the humerus but is still engaged by the nail.No loosening, wear or abnormal radiolucency is noted.Implant fit and alignment are maintained apart from retraction of the most proximal screw as noted.Bone quality is osteopenic patient anatomy appears unremarkable.There is no evidence of interval trauma.It can be assumed that multiple contributing factors, related to either patient condition and behavior or implantation procedure, contributed to the migration of the screws.Of note, as confirmed from the x-rays, no ascending screw was used during surgery.The use of this screw increase primary stability of the implant and supports the humeral heal during abduction.If and to what extent any of these aspects may have influenced the migration of the screw remains unknown.An additional deeper investigation was performed which identified the design limitation of the corelock mechanism of the affixus nail as a potential contributing factor.As part of the deeper investigation, ascientific literature search was conducted and a systematic review of the outcome of intramedullary nailing for acute proximal humerus fracture showed that screw migration and perforation into the joint is thesecond most common complication following secondary loss of reduction.In addition, scientific literature of competitor and predicate devices were assessed.This review has shown that the affixus natural nail proximal humeral system performs better and/or in equal range in comparison with legally marketed similar devices.In conclusion, as the cause may be multifactorial an exact root cause could not be identified for the migration of the screw.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
BLUNT TIP SCREW, 4X40MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key17115407
Report Number0009613350-2023-00255
Device Sequence Number15213495
Product Code HSB
UDI-Device Identifier00889024505445
UDI-Public(01)00889024505445(17)261208(10)3091516
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K200814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number47-2486-040-40
Device Catalogue Number47-2486-040-40
Device Lot Number3091516
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2023
Supplement Date Received by Manufacturer06/13/2023
Initial Report FDA Received Date06/13/2023
Supplement Report FDA Received Date06/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age51 YR
Patient SexMale